Abstract and Applied Analysis

Energy-Optimal Trajectory Planning for Planar Underactuated RR Robot Manipulators in the Absence of Gravity

John Gregory, Alberto Olivares, and Ernesto Staffetti

Full-text: Open access

Abstract

In this paper, we study the trajectory planning problem for planar underactuated robot manipulators with two revolute joints in the absence of gravity. This problem is studied as an optimal control problem in which, given the dynamic model of a planar horizontal robot manipulator with two revolute joints one of which is not actuated, the initial state, and some specifications about the final state of the system, we find the available control input and the resulting trajectory that minimize the energy consumption during the motion. Our method consists in a numerical resolution of a reformulation of the optimal control problem as an unconstrained calculus of variations problem in which the dynamic equations of the mechanical system are regarded as constraints and treated using special derivative multipliers. We solve the resulting calculus of variations problem using a numerical approach based on the Euler-Lagrange necessary condition in integral form in which time is discretized and admissible variations for each variable are approximated using a linear combination of piecewise continuous basis functions of time. The use of the Euler-Lagrange necessary condition in integral form avoids the need for numerical corner conditions and the necessity of patching together solutions between corners.

Article information

Source
Abstr. Appl. Anal., Volume 2013, Special Issue (2012), Article ID 476094, 16 pages.

Dates
First available in Project Euclid: 26 February 2014

Permanent link to this document
https://projecteuclid.org/euclid.aaa/1393450460

Digital Object Identifier
doi:10.1155/2013/476094

Mathematical Reviews number (MathSciNet)
MR3064348

Zentralblatt MATH identifier
1271.93108

Citation

Gregory, John; Olivares, Alberto; Staffetti, Ernesto. Energy-Optimal Trajectory Planning for Planar Underactuated RR Robot Manipulators in the Absence of Gravity. Abstr. Appl. Anal. 2013, Special Issue (2012), Article ID 476094, 16 pages. doi:10.1155/2013/476094. https://projecteuclid.org/euclid.aaa/1393450460


Export citation

References

  • A. De Luca, S. Iannitti, R. Mattone, and G. Oriolo, “Underactuated manipulators: control properties and techniques,” Machine Intelligence and Robotic Control, vol. 4, no. 3, pp. 113–125, 2002.
  • G. A. Bliss, Lectures on the Calculus of Variations, University of Chicago Press, Chicago, Ill, USA, 1946.
  • J. Gregory and C. Lin, Constrained Optimization in the Calculus of Variations and Optimal Control theory, Chapman & Hall, 1996.
  • W.-S. Koon and J. E. Marsden, “Optimal control for holonomic and nonholonomic mechanical systems with symmetry and Lagrangian reduction,” SIAM Journal on Control and Optimization, vol. 35, no. 3, pp. 901–929, 1997.
  • A. M. Bloch, Nonholonomic Mechanics and Control, Springer, New York, NY, USA, 2003.
  • I. I. Hussein and A. M. Bloch, “Optimal control of underactuated nonholonomic mechanical systems,” IEEE Transactions on Automatic Control, vol. 53, no. 3, pp. 668–682, 2008.
  • X. Z. Lai, J. H. She, S. X. Yang, and M. Wu, “Comprehensive unified control strategy for underactuated two-link manipulators,” IEEE Transactions on Systems, Man, and Cybernetics B, vol. 39, no. 2, pp. 389–398, 2009.
  • J. P. Ordaz-Oliver, O. J. Santos-Sánchez, and V. López-Morales, “Toward a generalized sub-optimal control method of underactuated systems,” Optimal Control Applications & Methods, vol. 33, no. 3, pp. 338–351, 2012.
  • R. Seifried, “Two approaches for feedforward control and optimal design of underactuated multibody systems,” Multibody System Dynamics, vol. 27, no. 1, pp. 75–93, 2012.
  • M. Buss, O. von Stryk, R. Bulirsch, and G. Schmidt, “Towards hybrid optimal control,” at–-Automatisierungstechnik, vol. 48, no. 9, pp. 448–459, 2000.
  • M. Buss, M. Glocker, M. Hardt, O. von Stryk, R. Bulirsch, and G. Schmidt, “Nonlinear hybrid dynamical systems: modeling, optimal control, and applications,” in Modelling, Analysis and Design of Hybrid Systems, S. Engell, G. Frehse, and E. Schnieder, Eds., vol. 279 of Lecture Notes in Control and Information Science, pp. 331–335, Springer, 2002.
  • G. Oriolo and Y. Nakamura, “Control of mechanical systems with second-order nonholonomic constraints: underactuated manipulators,” in Proceedings of the 30th IEEE Conference on Decision and Control, pp. 2398–2403, December 1991.
  • T. J. Tarn, M. Zhang, and A. Serrani, “New integrability conditions for differential constraints,” Systems and Control Letters, vol. 49, no. 5, pp. 335–345, 2003.
  • H. J. Sussmann, “A general theorem on local controllability,” SIAM Journal on Control and Optimization, vol. 25, no. 1, pp. 158–194, 1987.
  • F. Bullo, A. D. Lewis, and K. M. Lynch, “Controllable kinematic reductions for mechanical systems: concepts, computational tools, and examples,” in Proceedings of International Symposium on Mathematical Theory of Networks and Systems, 2002.
  • F. Bullo and A. D. Lewis, “Low-order controllability and kinematic reductions for affine connection control systems,” SIAM Journal on Control and Optimization, vol. 44, no. 3, pp. 885–908, 2006.
  • A. D. Lewis and R. M. Murray, “Configuration controllability of simple mechanical control systems,” SIAM Journal on Control and Optimization, vol. 35, no. 3, pp. 766–790, 1997.
  • F. Bullo and K. M. Lynch, “Kinematic controllability for decoupled trajectory planning in underactuated mechanical systems,” IEEE Transactions on Robotics and Automation, vol. 17, no. 4, pp. 402–412, 2001.
  • M. R. Hestenes, Calculus of Variations and Optimcl Control Theory, John Wiley & Sons, 1966.
  • J. Gregory, “A new systematic method for efficiently solving holonomic (and nonholonomic) constraint problems,” Analysis and Applications, vol. 8, no. 1, pp. 85–98, 2010.
  • J. Gregory and R. S. Wang, “Discrete variable methods for the m-dependent variable, nonlinear extremal problem in the calculus of variations,” SIAM Journal on Numerical Analysis, vol. 27, no. 2, pp. 470–487, 1990.
  • Wolfram Research, 2012.
  • J. J. More and D. J. Thuente, “Line search algorithms with guaranteed sufficient decrease,” ACM Transactions on Mathematical Software, vol. 20, no. 3, pp. 286–307, 1994.